Answers to Frequently Asked Questions About...
Do emergency contraceptive pills increase my risk of having an ectopic pregnancy (that's when the pregnancy is outside the uterus)?
No, there is no evidence to suggest that emergency contraceptive pills (also known as "morning after pills" or "day after pills") increase your risk of having an ectopic pregnancy. Because emergency contraceptive pills reduce your risk of pregnancy, they also reduce your risk of having an ectopic pregnancy.
But ectopic pregnancies can still occur after a woman uses emergency contraceptive pills. Symptoms of an ectopic pregnancy include irregular bleeding, abdominal or pelvic pain, and dizziness, which can also be side effects of using emergency contraceptive pills themselves. Since it is hard for you to know if these symptoms might be caused by the pills or an ectopic pregnancy, you should contact your health care provider if you experience any of these symptoms.
For information about possible side effects after taking emergency contraceptive pills, click here. You can also learn more about how they might affect your monthly cycle here. A thorough and up-to-date academic review of the medical and social science literature on emergency contraception is available; click here for the PDF .